Colorado, 2019

Hail in Colorado, March 24, 2019

March 24, 2019 · NWS GJT · 1 event in 1 county or zone

A severe thunderstorm moved slightly north of Interstate 70 and produced large hail over the western portion of Mesa County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A severe thunderstorm moved slightly north of Interstate 70 and produced large hail over the western portion of Mesa County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 24, 3:55 PM MST, 25 minutes earlier.

Area forecast discussion, Mar 24, 3:55 PM MST, 25 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
455 PM MDT Sun Mar 24 2019

.SHORT TERM...(Tonight through Monday night)
Issued at 210 PM MDT Sun Mar 24 2019

In true spring-like fashion, we have scattered showers and
isolated thunderstorms dancing ENE across the forecast area this
afternoon in a moderately unstable atmosphere. This activity will
be diminishing this evening and coming to a complete end around
midnight. No significant precipitation is expected, although some
graupel or small hail and cloud-to-ground lightning strikes may
occur through 7 pm. Once this round of showers shuts down, we are
looking at a significant drying and warming trend setting up for
the first part of the week as high pressure builds overhead.
Expect a lot more sun on Monday with clear and cool conditions
Monday night. Temps will rebound to near normal by Monday
afternoon.

.LONG TERM...(Tuesday through Sunday)
Issued at 210 PM MDT Sun Mar 24 2019

High pressure shifts east with dry and warm southwest flow
settling in through midweek. Temperatures will jump a good 5 to
10 degrees Tuesday and will top out on Wednesday with readings
reaching the upper 60s to lower 70s in the lower valleys with 60s
arriving over the high valleys and some mountain locales. With the
warmer temperatures will come deeper mixing, resulting in an
increase in surface winds as gradients tighten up. So expect
breezy weather Tuesday afternoon and for much of the day on
Wednesday, possibly pushing into Thursday as we await the arrival
of a strong cold front. This front will sweep cooler conditions
in sometime Thursday with the cooler weather sticking around
through the weekend. Driving that front is a series of Pacific
waves waves that will bring another round of unsettled weather.
Models are not in prime agreement with the track or timing of
individual features, which shutters confidence a bit. But trend is
locked in with cooler and wetter pattern to close out the week.
Just how cool and wet remains somewhat in question. The warmer
weather early in the week will have some impact on our smaller
waterways and is discussed in more detail below.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 448 PM MDT Sun Mar 24 2019

Scattered showers and thunderstorms will continue developing over
northwest and central Colorado as an upper trough moves overhead.
Expect widespread ILS CIGS at airports from I-70 north plus KASE with
periods of MVFR and IFR conditions under stronger showers until
about 04Z then VFR conditions should prevail. Fog will be a
possibility overnight along the CO river due to rapid cooling
after today's rain and snow.

&&

.HYDROLOGY...
Issued at 210 PM MDT Sun Mar 24 2019

Temperatures are expected to climb above seasonal normals Tuesday
and Wednesday. The warmer weather will help to compact the
snowpack and increase melting, especially along south facing
slopes. This in turn may lead to an increase in water flows on
area creeks, streams and smaller rivers. The mainstem rivers will
be slower to react, but an uptick in volume should be expected
over the next few days. Temperatures are expected to cool back
down by the end of the week with snowmelt slowing.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...JDC
LONG TERM...JDC
AVIATION...CC
HYDROLOGY...JDC
Hazardous weather outlook, Mar 24, 2:19 AM MST, 14 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
319 AM MDT Sun Mar 24 2019

COZ001>014-017>023-UTZ022>025-027>029-250930-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
319 AM MDT Sun Mar 24 2019

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Showers and thunderstorms are expected today especially during the
afternoon. A few storms could produce small hail and strong wind
gusts. The northern and central mountains in Colorado and Utah
could see 2 to 5 inches of snow by late this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Another storm system is possible later in the week, which will
bring precipitation and cooler temperatures to the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Mar 24, 1:45 PM MST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
245 PM MDT SUN MAR 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             6 E SKYWAY              39.04N 108.00W
03/24/2019  M2.5 INCH        DELTA              CO   COCORAHS

            COCORAHS STATION CO-DL-45, CEDAREDGE
            10.5NNW.

&&
Local storm report, Mar 24, 1:46 PM MST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
246 PM MDT SUN MAR 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     HEAVY RAIN       10 E NAPLES             40.44N 109.30W
03/24/2019  M0.80 INCH       UINTAH             UT   CO-OP OBSERVER

            CO-OP OBSERVER STATION DINU1, DINOSAUR NAT'L
            MON - QUARRY.

&&

The radar

The Grand Junction radar (KGJX), 54 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Mesa

When
March 24, 4:20 PM MST to 4:30 PM MST
Where
Mesa County, 1.48 mi NNE of Loma
Measured
1 in hail
Reported by
Public
Coordinates
39.220, -108.810

A severe thunderstorm dropped mostly dime-sized hail as well as some stones estimated to be the size of quarters north-northeast of Loma.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 806334.